Iowa, 2017

Damaging Wind in Iowa, June 28, 2017

June 28, 2017 · NWS FSD · 1 event in 1 county or zone

A thunderstorm moved across portions of northwest Iowa and produced a rogue wind gust. No other reports were received from this storm other than the one recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm moved across portions of northwest Iowa and produced a rogue wind gust. No other reports were received from this storm other than the one recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 10:45 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 27, 10:45 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1145 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 357 PM CDT Tue Jun 27 2017

Focus through tonight remains on convective timing/location and
associated severe threat. Gusty southerly winds across the region
are beginning to draw boundary layer moisture northward into the
area, though surface dew points in the mid-upper 40s still quite
prevalent in our forecast area as of 19Z. Exception extends from
south central South Dakota eastward along the Missouri River, where
dew points in the mid-upper 50s are more common.

Advection of this moisture is expected to continue into the evening,
as the southerly winds continue beneath an increasing low level jet.
Otherwise the forecast soundings depict plenty of dry air above
850mb in advance of the storms, leading to the enhanced wind threat
as indicated by SPC into our far southern zones. Still concerned
that fairly deep stable layer beneath 850mb will limit strongest
winds from reaching the surface, but with 50+ kts of wind flow
within 1000-1500ft AGL, and 0-3km bulk shear vectors oriented nearly
perpendicular to expected north-south line, accelerating storms
should be able to tap this and bring potential for severe gusts to
the surface as the storms progress eastward.

As far as timing, CAMs have been fairly consistent showing initial
discrete storm development over the Nebraska panhandle/far southwest
South Dakota mid-late afternoon. This activity gradually congeals
into a line from south central South Dakota into central Nebraska
through the early evening, with more isolated activity developing
northward into central South Dakota as the mid-upper level wave
translates eastward into the area. Leading edge of the line has been
projected to reach our far southwest corner by 01Z-02Z, developing
eastward into the I-29 corridor by 04Z-05Z, then continuing into
southwest Minnesota/northwest Iowa during the overnight hours. Most
favorable parameters for damaging wind threat wane or move southeast
of our forecast area by 08Z-09Z, though lagging showers and storms
will continue across eastern parts of the area through the early
morning hours Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 357 PM CDT Tue Jun 27 2017

Relatively slow evolving pattern through the extended with large
trough intensifying over Alberta on Wednesday and then gradually
shifting east into the Great Lakes region over the weekend. Weak
surface ridge moves through the area on Wednesday night leading to
good radiational cooling and overnight lows a few degrees below
normal.

On Thursday, a shortwave train is expected to move across the area
leading to showers and storms.  While the main surface warm front
looks to be located close to I-80, much of the instability appears
to be focused further to the south.  With abundant cloud cover and
rain, have lowered forecast highs toward the cooler end of guidance.

Looks like a relatively cool weekend on the backside of the upper
trough across the Great Lakes region with northwest flow prevailing
over the Northern Plains.  A series of short waves are expected to
move from the Pacific Northwest on Saturday into the Central Plains
on Sunday night.  Low level moisture and instability looks fairly
limited, so for now just have general thunderstorm mention on Sunday
night.

Near seasonal temperatures with a warming trend is expected the
first half of next week as a weak upper level ridge builds into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1144 PM CDT Tue Jun 27 2017

Scattered showers and thunderstorms, a few with hail, will
continue across parts of southeast SD, northeast Nebraska,
southwest MN and northwest IA through about 8z. Low end VFR
ceilings will be likely with the thunderstorms. Outside of the
thunderstorms VFR conditiosn are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jun 27, 11:00 AM CST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1200 PM CDT Tue Jun 27 2017

SDZ038-050-052>054-057>061-063>066-068-069-281700-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the evening hours. A
few storms could be severe, with the main threats being large
hail up to the size of golf balls, and strong wind gusts of 60 to
70 mph. The greatest potential for large hail appears to be west
of the James River Valley, while the greatest threat for damaging
winds near and south of Interstate 90. An isolated tornado cannot
be ruled out, especially toward central South Dakota in the early
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 7 pm to midnight Tuesday
evening.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
062-281700-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
Minnehaha-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop very late this evening and
last until after midnight. A few storms could approach severe
limits, the main threats being large hail up to the size of
quarters, and strong wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ067-070-071-281700-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Lincoln SD-Clay SD-Union-
1200 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop during the late evening
hours and last into the overnight. A few storms may be severe,
with the main threats damaging winds of 60 to 70 mph. Areas near
the Interstate 29 corridor may also see large hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 10 pm this evening until 3 am
early Wednesday.

In the hours before

Local storm report, Jun 27, 10:32 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             LENNOX                  43.35N 96.90W
06/27/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

&&

TRM
Local storm report, Jun 27, 10:35 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             4 NNW HARRISBURG        43.48N 96.73W
06/27/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

&&
Local storm report, Jun 27, 10:37 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     HAIL             4 ESE SIOUX FALLS       43.53N 96.65W
06/27/2017  E1.00 INCH       MINNEHAHA          SD   PUBLIC

&&
Local storm report, Jun 27, 10:41 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             6 NNW WILMONT           43.83N 95.88W
06/27/2017  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

            SOME LEAVES WERE ALSO RIPPED DOWN BY THE
            HAIL.

&&

TRM
Local storm report, Jun 27, 10:47 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             5 WNW BIGELOW           43.54N 95.79W
06/27/2017  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

&&

TRM
Local storm report, Jun 27, 11:05 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     HAIL             2 SSE DAVIS             43.24N 96.98W
06/28/2017  E0.75 INCH       TURNER             SD   CO-OP OBSERVER

            DIME SIZED HAIL AND VERY HEAVY RAIN.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 28, 12:50 AM CST
Where
Clay County, 3 mi WNW of Spencer
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.167, -95.205

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713007.